Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

April 1, 20216 counties in New York

NWS Buffalo, NY issued this special weather statement at Apr 1, 2021, 1:45 PM EDT for 6 counties in New York. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2021, 1:45 PM EDT (17:45 UTC)
Expired
Apr 1, 2021, 2:45 PM EDT
In force
60 min
Issued by
NWS Buffalo, NY

Counties Erie County, NY, Genesee County, NY, Livingston County, NY, Ontario County, NY, Orleans County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 34 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -163 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-163 m²/s²
0-3 km storm-relative helicity
-79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

203 
WWUS81 KBUF 011745
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
145 PM EDT Thu Apr 1 2021

NYZ001>003-010>014-085-011845-
Ontario-Livingston-Southern
Erie-Wyoming-Orleans-Genesee-Monroe-Niagara-Northern Erie-
145 PM EDT Thu Apr 1 2021

...A BURST OF SNOW WILL AFFECT WYOMING...ERIE...LIVINGSTON... 
NIAGARA...ORLEANS...GENESEE...MONROE AND ONTARIO COUNTIES...

At 139 PM EDT, a burst of snow was located across the Buffalo 
Northtowns to northern Genesee county and the southern suburbs of 
Rochester, moving southeast at 20 mph.

Winds in excess of 30 mph are possible with this burst of snow and 
visibilities dropping to a quarter of a mile or less.

Conditions will deteriorate rapidly in winter weather situations. Be 
prepared for poor visibilities. Slow down and allow extra time when 
traveling.

Locations impacted include...
Buffalo, Rochester, Greece, Cheektowaga, West Seneca, North
Tonawanda, Clarence, Chili, Lockport, Lackawanna, Batavia, Kenmore,
Depew, Amherst, Tonawanda, Geneva, Canandaigua, Lancaster, Hamburg
and Brockport.

 This includes the following highways...
 Interstate 390 between exits 7 and 12.
 Interstate 90 between exits 57A and 43.


LAT...LON 4259 7919 4272 7909 4280 7892 4293 7891
      4299 7901 4306 7900 4312 7907 4337 7847
      4337 7820 4310 7737 4304 7737 4304 7722
      4291 7696 4276 7697 4276 7731 4261 7737
      4272 7806 4254 7884 4257 7913 4250 7943

$$

Thomas

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Apr 1, 11:09 AM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 1, 11:09 AM EDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1109 AM EDT Thu Apr 1 2021

.SYNOPSIS...
A secondary cold front will cross the area this afternoon, producing
a few quick bursts of locally heavy snow showers with minor
accumulations. Any lingering snow showers southeast of the lakes
will end Friday morning, with warmer weather returning over the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Though main sfc low is along the New England coast taking majority
of synoptic widespread snow with it to the east of our forecast
area, a secondary cold front extends westward across eastern Lake
Ontario region and over Lake Ontario. Saw a resurgence of snow
showers east of Lake Ontario along the front in the last couple
hours with KART down to 1/2 mile briefly. Also seeing scattered snow
showers developing along front over Lake Ontario.

As the secondary front settles across the region this afternoon,
expect the forcing and moisture along the trough and additional cold
air advection to combine with mid-level trough to steepen lapse
rates and result in scattered to numerous snow showers. Snow showers
will be enhanced off Lake Ontario with sufficient over-water
instability as water temps are now up to 42F/6C and H85 temps
crossing the lake drop to -11.5C through the afternoon.

Expect the snow showers to move in off Lake Ontario through early
afternoon then sweep south to southeast off Lake Ontario as far
south as the Southern Tier and Genesee Valley to the Finger Lakes.
Briefly reduced visibility as low as 1/4 mile will be the main
hazard and there could possibly be slick road conditions form though
sfc temps will be marginal on more well travelled roads. The impacts
will be localized though, with maybe an inch or so of snow in
heavier snow showers that persist the longest. With the upper trough
just entering the region from the west though, the potential for
brief heavy snow showers could just occur about anywhere for the
rest of the day. Added this to HWO for rest of the afternoon and
this will be our messaging on the snow showers for social media
as well. Otherwise, it will be much cooler today with highs
averaging in the lower to mid 30s, as much as 20F degrees below
normal for the 1st of April.

Light lake effect snow showers will persist tonight but will
gradually diminish in intensity as heights slowly rise with
approaching ridging sfc and aloft. There may be some spotty minor
accumulations of less than an inch southeast of the lakes. Lows very
chilly with readings in the teens inland and low to mid 20s at lower
elevations.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Lake enhanced snow will continue into Friday southeast of Lake
Ontario, but will start to weaken and dissipate through the day.
This will occur as the trough axis and upper/mid level closed low
pushes east through the day. Behind the trough and low, drier air
will move over the lakes with PWAT values dropping below 0.10"
during the afternoon. As synoptic moisture decreases, the primary
driving force for the remaining lake response will be the near -15C
850H temps over the 5C lake waters. Increased ridging and warm air
advection through the day will continue to lower the potential for a
lake response and by the evening on Friday, flurries should be the
only remaining snow potential. Daytime snow amounts nudged down a
bit to around a half inch southeast of Lake Ontario, maybe close to
an inch for a few spots, but daytime temps will start to limit SLR's
and how much snow accumulates. Daytime highs on Friday will be in
the upper 20s to low 30s for the higher terrain and in the mid to
upper 30s for lower elevations.

Friday night and Saturday, should be generally quiet weather with
maybe a few lingering flurries early Friday night. High pressure
will settle into the SE U.S. from the mid-Mississippi Valley,
causing winds to shift through the night Friday into Saturday. This
will continue the warm air advection trend for the region and
briefly bring partly to mostly clear skies Friday night into the
first half of Saturday. Clouds will increase from west to east on
Saturday as a weak shortwave trough approaches from the northern
Great Lakes, resulting in light precipitation to approach the region
by late Saturday afternoon. Temperatures Friday night will be in the
upper teens to low 20s for the higher elevations, and in the mid to
upper 20s for lower elevations. Highs on Saturday will warm to the
mid 40s and low 50s, with a few upper 30s possible for the Tug Hill
area.

As the trough approaches and crosses the region Saturday night, it
will continue to weaken, and guidance is trending toward lower
precip amounts if anything at all. Went with chance POPs for the
night on Saturday, but even some of those may be too high if
guidance trend continues. Precip will be in the form of rain showers
for the lower elevations and then mix with and change to snow
showers with higher elevations. Precip from this passing trough will
linger into Sunday morning for the eastern Finger Lakes and the NC
NY area. Temps on Saturday night will be in the upper 20s to low 30s
for areas east of Lake Ontario and in the mid 30s to near 40 for
areas south of Lake Ontario.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure over the southeast U.S. will continue into the long
term period. This will result in relatively quiet weather through
Monday. A warm front will approach the region Monday night into
Tuesday bringing increased chances for showers to the Western and
North Central NY. Guidance is still a bit split on track of the sfc
low associated with the warm front, and placement of the warm front
either north, south, or right over the region. This will determine
temps for the Monday night onward time frame, with temps warming if
the front can push north of the region. With some of the
uncertainty in track of the sfc low and front, potential will be
there for showers Tuesday morning onward, especially toward the
NY/PA line where chance POPs are in place for different periods of
time for now.

Temperatures during the long term periods will start out with a
warming trend, but the track and potential passage of the warm front
mentioned above will further influence the temperature trend. High
temps during the long term period will start out in the low to mid
50s on Sunday and warm a bit early in the week and reach the mid 50s
to low 60s by Wednesday.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Lingering snow showers at KART will diminish through midday.
Meanwhile, a secondary cold front will cross the area mid-day
through this afternoon, and combine with lake instability to produce
an area of snow showers moving from northwest to southeast across
the area. These snow showers will produce areas of brief IFR VSBY
and MVFR CIGS. These will only last a few hours at any given TAF
site, with conditions improving to mainly VFR after 00Z. The
exception is KJHW where lake effect snow showers will last a bit
longer. Skies will begin to clear our from west to east late
tonight, while some light snow showers linger southeast of Lake
Ontario.

Outlook...

Friday through Monday...Mainly VFR.

&&

.MARINE...
A period of moderate northwest winds will continue through
Friday, resulting in Small Craft Advisory conditions on both Lakes
Erie and Ontario. Extended timing of headlines a bit as outlined as
below. Winds will gradually diminish and become southwest Saturday
as high pressure crosses, and then drifts east of the area.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 5 AM EDT Friday for LEZ040-041.
         Small Craft Advisory until 11 AM EDT Friday for
         LOZ030-042>044.
         Small Craft Advisory until 5 AM EDT Friday for LOZ045.

&&

SYNOPSIS...Apffel
NEAR TERM...Apffel/Hitchcock/JLA
SHORT TERM...SW
LONG TERM...SW
AVIATION...Apffel/JLA
MARINE...Apffel/Hitchcock
Hazardous weather outlook, Apr 1, 10:43 AM EDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1043 AM EDT Thu Apr 1 2021

NYZ001>005-010>014-019>021-085-021445-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
1043 AM EDT Thu Apr 1 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Scattered snow showers will move in off Lake Ontario midday then
sweep across the rest of the western New York to the Genesee Valley
the rest of the afternoon. Expect brief sharply reduced visibility
during the heavier snow showers. Little snow accumulation will occur
through the day. Snow showers will begin to diminish late this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-021445-
Oswego-Jefferson-Lewis-
1043 AM EDT Thu Apr 1 2021

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Scattered snow showers will slowly diminish through mid afternoon.
Expect sharply reduced visibility at times in the heavier snow
showers. Little snow accumulation will occur. Snow showers will
diminish late this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-021445-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1043 AM EDT Thu Apr 1 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

In the hours before

Special weather statement, Apr 1, 12:17 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1217 PM EDT Thu Apr 1 2021

NYZ001>003-010-011-011745-
Orleans-Genesee-Monroe-Niagara-Northern Erie-
1217 PM EDT Thu Apr 1 2021

...A SNOW SQUALL WILL AFFECT NORTHEASTERN ERIE...NIAGARA...ORLEANS...
NORTHWESTERN GENESEE AND NORTHWESTERN MONROE COUNTIES...

At 1214 PM EDT, a snow squall was located along a line extending from
near Fort Niagara State Park to near Lakeside Beach State Park.
Movement was southeast at 20 mph.

Locations impacted include...
Niagara Falls, North Tonawanda, Lockport, Amherst, Tonawanda,
Brockport, Medina, Albion, Hamlin Beach State Park, Grand Island,
Newfane, Pendleton, Spencerport, Lewiston, Youngstown, Middleport,
Holley, Waterport, Lakeside Beach State Park and Fort Niagara State
Park.

Visibilities will drop quickly to a quarter of a mile in this squall.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4342 7839 4342 7808 4340 7795 4319 7780
      4298 7899 4300 7902 4306 7900 4308 7908
      4311 7906 4312 7907 4315 7904 4325 7906
      4330 7909

JLA
Special weather statement, Apr 1, 12:58 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1258 PM EDT Thu Apr 1 2021

NYZ003-004-014-011800-
Monroe-Wayne-Ontario-
Including the cities of Rochester, Newark, and Canandaigua
1258 PM EDT Thu Apr 1 2021

...SNOW SHOWERS WITH BRIEF HEAVY SNOW AND LOW VISIBILITY WILL
AFFECT MONROE...WAYNE AND ONTARIO COUNTIES...

At 1255 PM EDT, snow showers were increasing off Lake Ontario
across much of Monroe county into Wayne county, including the
Greater Rochester Metro Area. The snow showers will move farther
inland through 2 PM EDT.

Visibilities will drop quickly to a quarter of a mile during the
heaviest snow showers. Less than an inch of snow is expected,
though primary roads are expected to remain wet.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

JLA
Special weather statement, Apr 1, 1:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
145 PM EDT Thu Apr 1 2021

NYZ001>003-010>014-085-011845-
Ontario-Livingston-Southern
Erie-Wyoming-Orleans-Genesee-Monroe-Niagara-Northern Erie-
145 PM EDT Thu Apr 1 2021

...A BURST OF SNOW WILL AFFECT WYOMING...ERIE...LIVINGSTON...
NIAGARA...ORLEANS...GENESEE...MONROE AND ONTARIO COUNTIES...

At 139 PM EDT, a burst of snow was located across the Buffalo
Northtowns to northern Genesee county and the southern suburbs of
Rochester, moving southeast at 20 mph.

Winds in excess of 30 mph are possible with this burst of snow and
visibilities dropping to a quarter of a mile or less.

Conditions will deteriorate rapidly in winter weather situations. Be
prepared for poor visibilities. Slow down and allow extra time when
traveling.

Locations impacted include...
Buffalo, Rochester, Greece, Cheektowaga, West Seneca, North
Tonawanda, Clarence, Chili, Lockport, Lackawanna, Batavia, Kenmore,
Depew, Amherst, Tonawanda, Geneva, Canandaigua, Lancaster, Hamburg
and Brockport.

 This includes the following highways...
 Interstate 390 between exits 7 and 12.
 Interstate 90 between exits 57A and 43.

LAT...LON 4259 7919 4272 7909 4280 7892 4293 7891
      4299 7901 4306 7900 4312 7907 4337 7847
      4337 7820 4310 7737 4304 7737 4304 7722
      4291 7696 4276 7697 4276 7731 4261 7737
      4272 7806 4254 7884 4257 7913 4250 7943

Thomas

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 12:17 PM EDTSpecial Weather StatementBUFNiagara, Orleans88 min
Apr 1, 2:47 PM EDTSpecial Weather StatementBUFErie, Genesee, Livingston, Ontario, Wyoming58 min
Apr 1, 3:47 PM EDTSpecial Weather StatementBUFCattaraugus, Chautauqua, Erie, Genesee, Livingston, Ontario and 1 more58 min
Apr 1, 4:43 PM EDTSpecial Weather StatementBUFAllegany, Cattaraugus, Chautauqua, Erie, Livingston, Ontario and 1 more62 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.